Hail, Dunn
- When
- June 2, 3:38 PM CST
- Where
- Dunn County, 0.85 mi NW of Sand Creek
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.180, -91.690
Most of the hail was dime to nickel size.
During the afternoon of Tuesday, June 2nd, a line of storms moved from east central Minnesota, into west central Wisconsin. These storms were elevated and contained several reports of small hail, but there was one report of quarter size hail in Dunn County, west of New Auburn.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
During the afternoon of Tuesday, June 2nd, a line of storms moved from east central Minnesota, into west central Wisconsin. These storms were elevated and contained several reports of small hail, but there was one report of quarter size hail in Dunn County, west of New Auburn.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 2, 3:03 PM CST, 35 minutes earlier.
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 403 PM CDT Tue Jun 2 2020 .SHORT TERM...(This evening through Wednesday night) Issued at 403 PM CDT Tue Jun 2 2020 A rather complex convective scenario is unfolding today. A QLCS stretching from northwest WI to central and west central MN is maintaining its intensity as it sinks southward this afternoon. This activity is begin driven by relatively modest MUCAPE and steep mid level lapse rates. Bulk shear is also modest at less than 30 kts. The lapse rates have allowed some cores to produce brief instances of dime to as large as golfball size hail within the entire extent of the line, but individual cores haven't persisted for more than 10 to 15 minutes due to the lack of shear making them impossible to warn for. The surface front is located across southern Minnesota and MUCAPE increases with southward extent from the current line of storms. It is not entirely clear how the transition from the northern activity to southern activity will occur. The current thinking is the ongoing activity may just continue sinking to the southeast slowly and become more intense as it gradually becomes more surface based, while additional cells (potentially supercells with very large hail and damaging winds) begin to develop ahead of the current activity near the surface front toward 00Z. An increasing heavy rain threat is also developing if the short wave to the north orphans the QLCS in a east-west fashion early this evening. Flash flood guidance is only 1-1.5 inches within 3 hours in the metro. Convection will eventually sink southeast this evening with clear skies overnight into Wednesday. Highs Wednesday will be continued warm with boundary layer profiles supporting highs in the mid 80s. .LONG TERM...(Thursday through Tuesday) Issued at 403 PM CDT Tue Jun 2 2020 Zonal flow will dominate for the rest of the week before ridging builds across the Plains this weekend and early next week. A short wave on the southern flank of a larger system over southern Canada will traverse the Upper Midwest late Thursday and Thursday night. This could spark a complex of showers and storms and there is a Marginal Risk in place across southwestern MN. Moisture will increase ahead of this feature with pwats rising toward 1.75 inches, but weak lapse rates may greatly limit the amount of instability this far north. The ridging will bring warmer temps in Sunday and Monday following the passage of a surface warm front. A trough over the Rockies will allow a feed of robust moisture advection northward into the Upper Midwest. At the same time, newly named Tropical Storm Cristobal in the Gulf could be making landfall somewhere on the northwestern Gulf Coast early next week. The timing of the trough's advancement eastward next week could allow that system to directly or indirectly impact the CWA. GFS brings a plume of pwats greater than 2.25 inches up along the cold front axis into the region Tuesday. ECMWF is farther east, however indirect moisture advection would still likely enhance any rainfall totals in thunderstorm activity with the fropa. This will need to be watched for a significant flood risk somewhere over the region. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday morning) Issued at 620 AM CDT Tue Jun 2 2020 VFR conditions with mostly clear skies are expected this morning, and then widespread thunderstorms are expected across central and southern MN this afternoon and early evening. A southwest to northeast oriented line of activity looks to push in from the eastern Dakotas, possibly reaching northern/western sites between 16z and 19Z (KAXN/KSTC), and central/southern sites (KRWF/KMSP/KMKT) between 20Z and 22Z. The eastward extent of the thunderstorms is a bit uncertain, but any activity that holds together would reach WI sites (KRNH/KEAU) after 22Z. Given more warm and humid air in place over southern MN, the storms look to have the potential to be stronger at KRWF and KMKT. Large hail and strong winds are the greatest risks. Additional (supercell) storms may develop late this afternoon ahead of the main line, but those still look to occur south of the TAF sites. MVFR ceilings and MVFR/IFR look the most probable with the storms. KMSP...There's been fairly decent consistency pointing toward the 22Z-02Z time frame as having the highest chance of thunderstorm activity. Large hail cannot be ruled out with this activity, along with strong wind gusts. /OUTLOOK FOR KMSP/ Wed...VFR. Wind NW at 5-10 kts. Thu...VFR. Evening MVFR/TSRA possible. Wind SW at 10 kts bcmg NW at 10-20 kts. FRI...VFR with chance of MVFR/TSRA. Wind NW 10G20 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...Borghoff LONG TERM...Borghoff AVIATION...LS
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 432 AM CDT Tue Jun 2 2020 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 030945- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 432 AM CDT Tue Jun 2 2020 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Today and Tonight. Severe thunderstorms are possible this afternoon and evening, generally along and south of an Olivia, to Twin Cities metro, to Bloomer Wisconsin line. Large hail and damaging winds are the primary threats. In addition, some storms may produce torrential rain which could lead to isolated flooding issues. The greatest threat for severe storms is from southern Minnesota to west central Wisconsin, or along and south of a New Ulm, to Red Wing, to Eau Claire line, where there is an Enhanced Risk of severe storms. There is also a risk for tornadoes in this area, but it is low. Heat and humidity will remain in place today, with heat indices in the low to mid 90s expected in east central and south central Minnesota and west central Wisconsin. Once the afternoon showers and thunderstorms move in, heat indices will reduce. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Additional thunderstorms are possible Thursday, and from Saturday night into Monday. There is a marginal risk of severe storms in southern Minnesota on Thursday. Stay tuned to future outlooks for information about the severe weather potential with the weekend thunderstorm activity. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed this afternoon and evening.
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 341 PM CDT Tue Jun 2 2020 MNZ051-053-059>063-WIZ014-023-022145- Anoka-Washington-Hennepin-Sherburne-Ramsey-Wright-Chisago-Polk-St. Croix- 341 PM CDT Tue Jun 2 2020 ...A LINE OF STORMS WILL AFFECT EAST CENTRAL WRIGHT...CENTRAL HENNEPIN...SOUTHEASTERN CHISAGO...ANOKA...SOUTHEASTERN SHERBURNE... WASHINGTON...RAMSEY...NORTHWESTERN ST. CROIX AND SOUTH CENTRAL POLK COUNTIES... At 340 PM CDT, radar indicated strong thunderstorms were located along a line extending from near Taylors Falls to near Albertville. Movement was southeast at 45 mph. Winds in excess of 40 mph and nickel size hail are possible with these storms. Locations impacted include... Minneapolis, St. Paul, Buffalo, Brooklyn Park, Plymouth, Maple Grove, Coon Rapids, Blaine, Minnetonka, St. Louis Park, Maplewood and Roseville. This includes the following highways... Interstate 35 between mile markers 130 and 142. Interstate 94 in Minnesota between mile markers 195 and 205. Interstate 94 in Wisconsin between mile markers 1 and 10. U.S. Highway 10 in Minnesota between mile markers 209 and 217. U.S. Highway 169 between mile markers 159 and 160. U.S. Highway 8 in Minnesota between mile markers 0 and 5, and between mile markers 7 and 18. U.S. Highway 61 between mile markers 163 and 164. Torrential rainfall is also occurring with these storms, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4496 9238 4494 9353 4526 9395 4547 9277 TIME...MOT...LOC 2040Z 296DEG 38KT 4538 9267 4523 9376 JRB
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
405 PM CDT Tue Jun 2 2020
WIZ014-015-023-025-022145-
Polk-Barron-St. Croix-Dunn-
405 PM CDT Tue Jun 2 2020
...A STRONG THUNDERSTORM WILL AFFECT DUNN...NORTHEASTERN ST. CROIX...
SOUTHERN BARRON AND SOUTHEASTERN POLK COUNTIES...
At 404 PM CDT, a line of strong thunderstorms was located near
Prairie Farm, or 22 miles north of Menomonie, moving east at 55 mph.
Winds in excess of 40 mph and nickel size hail are possible with
these storms.
Locations impacted include...
Menomonie, Amery, Osceola, Chetek, St. Croix Falls, Baldwin,
Woodville, Glenwood City, Colfax, Boyceville, Clear Lake and Turtle
Lake.
This includes the following highways...
Interstate 94 in Wisconsin between mile markers 27 and 56.
U.S. Highway 53 between mile markers 120 and 131.
U.S. Highway 8 in Minnesota between mile markers 20 and 22.
U.S. Highway 61 near mile marker 165.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4521 9167 4512 9167 4512 9165 4482 9165
4496 9238 4537 9269 4540 9267 4551 9243
4532 9155 4521 9154
TIME...MOT...LOC 2104Z 285DEG 47KT 4521 9204
DyePRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
408 PM CDT TUE JUN 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0401 PM HAIL OTSEGO 45.29N 93.61W
06/02/2020 E0.50 INCH WRIGHT MN PUBLIC
VIA SOCIAL MEDIA.
0400 PM HAIL ALBERTVILLE 45.24N 93.66W
06/02/2020 M0.50 INCH WRIGHT MN NWS EMPLOYEE
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
428 PM CDT TUE JUN 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL ELK RIVER 45.31N 93.56W
06/02/2020 M0.88 INCH SHERBURNE MN PUBLIC
DIME TO NICKEL SIZED HAIL REPORTED VIA
TWITTER. PHOTO INCLUDED.
&&
MKMSpecial Weather Statement
National Weather Service Twin Cities/Chanhassen MN
436 PM CDT Tue Jun 2 2020
WIZ023>025-027-028-022215-
Chippewa-Pierce-St. Croix-Dunn-Eau Claire-
436 PM CDT Tue Jun 2 2020
...A LINE OF STORMS WILL AFFECT NORTHEASTERN PIERCE...DUNN...SOUTHERN
ST. CROIX...SOUTHERN CHIPPEWA AND NORTHWESTERN EAU CLAIRE COUNTIES...
At 436 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles north of Colfax to near River
Falls. Movement was southeast at 55 mph.
Wind gusts up to 50 mph and nickel size hail are possible with these
storms.
Locations impacted include...
Eau Claire, Menomonie, River Falls, Chippewa Falls, Hudson, Altoona,
Lake Hallie, Bloomer, Ellsworth, Afton, Lake Wissota and Baldwin.
This includes the following highways...
Interstate 94 in Wisconsin between mile markers 8 and 73.
U.S. Highway 53 between mile markers 86 and 112.
LAT...LON 4506 9097 4479 9115 4470 9158 4469 9250
4490 9277 4494 9275 4514 9165
TIME...MOT...LOC 2136Z 296DEG 47KT 4511 9168 4493 9264
JRBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
438 PM CDT TUE JUN 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 5 WNW LAKE CRYSTAL 44.14N 94.31W
06/02/2020 M1.00 INCH BLUE EARTH MN TRAINED SPOTTER
&&
BPHThe Minneapolis radar (KMPX), 152 km away, was scanning. The volume nearest the first event began at 21:35 UTC.
2 hail. Local standard time, as filed.
Most of the hail was dime to nickel size.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2020Every state in 2020This day in weather historyWarnings in Wisconsin, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 884150, 884151.